Georgia, 2010Damaging Wind in Georgia, July 31, 2010
July 31, 2010 · NWS JAX · 1 event in 1 county or zone
A broad surface and surface trough were positioned across south Georgia. The trough extended east of the surface low toward the Atlantic Coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad surface and surface trough were positioned across south Georgia. The trough extended east of the surface low toward the Atlantic Coast. A prevailing southwest flow regime was in place over a very unstable atmosphere. Afternoon high temperatures rose into the mid to upper 90s with dew points in the lower 80s. Convection first initiated along both the east and west coast sea breeze fronts. A strong outflow boundary raced southward from convection that was over Duval county, and this feature triggered numerous strong to severe storms within a multicell line across north Florida. Across Southeast Georgia, storms rotated north of the quasi-stationary surface front that gradually shifted southward through the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 1:57 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 31, 1:57 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT SAT JUL 31 2010
.SHORT TERM...A SURFACE TROUGH CURRENTLY EXTENDS NEAR THE I-10
CORRIDOR...WITH DOPPLER RADARS INDICATING STRONG THUNDERSTORMS IN
VICINITY OF THIS FEATURE. MSAS ANALYSIS INDICATES THE ATMOSPHERE
IS QUITE UNSTABLE WITH WIDESPREAD CAPE VALUES BETWEEN 5000 AND
6000 J/KG. FOR THE REMAINDER OF TODAY...THUNDERSTORMS WILL EXPAND
ACROSS THE REMAINDER OF THE JACKSONVILLE COUNTY WARNING
AREA...WITH PULSE STRONG TO SEVERE THUNDERSTORMS EXPECTED. IN
ADDITION...A WEAK STORM MOTION WILL PROMOTE SOME FLOODING...WITH
STORM TOTAL RAINFALL OF 1 TO 3 INCHES CERTAINLY POSSIBLE. THESE
THUNDERSTORMS WILL BRING WELCOME RELIEF FROM THE HEAT WHEREVER
THEY FORM. FOR THOSE AREAS THAT REMAIN DRY...HOT CONDITIONS WILL
LINGER WITH TEMPERATURES HOLDING WELL INTO THE 90S. A HEAT ADVISORY
CONTINUES THROUGH 7 PM...EXCEPT FOR INTERIOR SOUTHEAST GEORGIA AND
PORTIONS OF THE SUWANNEE RIVER VALLEY WHERE THE HEAT ADVISORY HAS
BEEN EXTENDED THROUGH SUNDAY LATE AFTERNOON.
AS ADVERTISED...MID AND UPPER HIGH WILL CONTINUE TO RETROGRADE
WEST...ALLOWING FOR STRONG SHORTWAVE ENERGY TO APPROACH BEGINNING
TONIGHT. IN RESPONSE...HAVE INCREASED POPS TO CHANCE CATEGORY FOR
MOST OF SOUTHEAST GEORGIA. SUNDAY...FAVORABLE DYNAMICS ALONG WITH
INCREASING MOISTURE WARRANTS 40-50 PERCENT POPS. IF TRENDS
CONTINUE...THESE WILL LIKELY NEED TO BE RAMPED UP TO LIKELY WITH
SUBSEQUENT FORECASTS.
WILL BE ON THE BACKSIDE OF SHORTWAVE ACTIVITY ON MONDAY AND
BOUNDARY LAYER MOISTURE DECREASES AS WELL. POPS WILL DIMINISH WITH
ONLY 30 TO 40 PERCENT FOR MOST AREAS. HEAT INDICES WILL APPROACH
110 OVER THE SUWANNEE VALLEY BUT AT THIS TIME LOOKS SHORT OF
ADVISORY CRITERIA.
.LONG TERM...ONCE HIGH BUILDS IN AT THE SURFACE OVER THE CAROLINAS...
CONDITIONS REMAIN FAIRLY STEADY STATE OVER THE AREA WITH MID LEVEL
HIGH REMAINING WELL WEST OF THE AREA. SURFACE HIGH WILL SINK SOUTH
OVER THE AREA BY EARLY NEXT WEEK. THIS WILL RESULT IN MORE SEASONABLE
TEMPS WITH CLIMO POPS THROUGH THE PERIOD.
&&
.AVIATION...STORMS RAPIDLY DEVELOPED ACROSS SURFACE TROUGH ACROSS
NORTH FL THIS AFTERNOON. HAVE TEMPO TS WITH IFR AND WIND VRB20G30KT
AT JAX...VQQ...AND CRG TIL 20Z. HAVE TEMPO TS WITH MVFR AT GNV
TIL 21Z. HAVE CB AT SSI. OTHERWISE VFR.
&&
.MARINE...ISOLATED STORMS THROUGH THE PERIOD. OTHER THAN NOCTURNAL
WIND SURGES OF NEAR 15 KTS IN THE OFFSHORE WATERS...GENERALLY LIGHT
WINDS AND SEAS WILL CONTINUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 77 96 75 97 / 40 50 30 30
SSI 80 90 78 91 / 30 50 20 20
JAX 77 92 75 95 / 30 50 30 30
SGJ 78 90 76 91 / 20 40 20 20
GNV 76 93 75 96 / 20 40 30 40
OCF 77 94 75 95 / 20 40 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 7 PM EDT SUNDAY FOR BAKER-COLUMBIA-HAMILTON-
SUWANNEE.
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BRADFORD-
CLAY-DUVAL-FLAGLER-GILCHRIST-NASSAU-PUTNAM-ST JOHNS-UNION.
GA...HEAT ADVISORY UNTIL 7 PM EDT SUNDAY FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-PIERCE-
WARE-WAYNE.
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR COASTAL CAMDEN-
COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.
AM...NONE.
&&
ZAPPE/PETERSON/KEEGANHazardous weather outlook, Jul 31, 10:41 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1141 AM EDT SAT JUL 31 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1141 AM EDT SAT JUL 31 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...REST OF TODAY AND TONIGHT...
...HEAT ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA AND MOST OF
NORTHEAST FLORIDA THROUGH 7 PM TODAY...
A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM FOR ALL OF SOUTHEAST
GEORGIA AND MOST OF NORTHEAST FLORIDA. MORE DETAILS CAN BE
FOUND IN THE URGENT WEATHER MESSAGE.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST FLORIDA
AND SOUTHEAST GEORGIA THIS AFTERNOON. THE MAIN CONCERNS WITH
BE EXCESSIVE LIGHTNING AND STRONG DOWNBURST WINDS ALONG WITH VERY
HEAVY RAINFALL. STORM MOTION WILL BE GENERALLY SOUTH AROUND 5 TO
10 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
OPPRESSIVE TEMPERATURES AND HEAT INDICES NEAR 110 DEGREES ARE
POSSIBLE IN SOME AREAS ON SUNDAY AND MONDAY. ADDITIONAL HEAT
ADVISORIES MAY BE NEEDED WITH SUBSEQUENT FORECASTS.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, Jul 31, 3:23 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT SAT JUL 31 2010
GAZ133-135-312100-
APPLING-JEFF DAVIS-
423 PM EDT SAT JUL 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
APPLING AND EASTERN JEFF DAVIS COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF HAZLEHURST...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST...GRAHAM...PINE GROVE AND BAXLEY THROUGH 500 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3181 8227 3169 8248 3170 8251 3169 8251
3191 8268 3196 8256 3196 8253 3195 8250
3197 8250 3197 8247
TIME...MOT...LOC 2024Z 322DEG 11KT 3189 8253
TRABERTSpecial weather statement, Jul 31, 3:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT SAT JUL 31 2010
GAZ133>135-312130-
APPLING-BACON-JEFF DAVIS-
447 PM EDT SAT JUL 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
APPLING...JEFF DAVIS AND NORTHWESTERN BACON COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...
AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
PLANT HATCH TO 2 MILES NORTHEAST OF SNIPESVILLE...MOVING SOUTHEAST AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...HAZLEHURST...PLANT HATCH...DENTON...GRAHAM...PINE GROVE
AND BAXLEY THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3195 8241 3196 8238 3194 8234 3195 8229
3182 8208 3156 8258 3161 8263 3166 8262
3167 8268 3181 8282 3196 8253 3195 8250
3197 8249
TIME...MOT...LOC 2047Z 315DEG 11KT 3192 8243 3178 8272
TRABERTSpecial weather statement, Jul 31, 3:50 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT SAT JUL 31 2010
GAZ152-164-165-312130-
BRANTLEY-CHARLTON-INLAND CAMDEN-
450 PM EDT SAT JUL 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CHARLTON...SOUTHERN BRANTLEY AND NORTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...
AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES EAST OF
HICKOX TO 7 MILES NORTHWEST OF RACE POND...MOVING SOUTH AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HICKOX...
WINOKUR...RACE POND...TARBORO...HOMELAND AND FOLKSTON THROUGH 530 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3079 8225 3102 8229 3102 8214 3109 8221
3116 8221 3122 8184 3087 8177
TIME...MOT...LOC 2050Z 351DEG 11KT 3111 8193 3107 8219
TRABERTSpecial weather statement, Jul 31, 3:58 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 PM EDT SAT JUL 31 2010
GAZ162-163-312145-
CLINCH-ECHOLS-
458 PM EDT SAT JUL 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLINCH AND SOUTHEASTERN ECHOLS COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...
AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
FARGO TO 7 MILES SOUTHWEST OF NEEDMORE...MOVING EAST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO
THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3094 8268 3092 8248 3082 8249 3082 8246
3058 8257 3059 8276 3061 8285
TIME...MOT...LOC 2058Z 291DEG 2KT 3089 8259 3060 8275
TRABERTSpecial weather statement, Jul 31, 4:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 PM EDT SAT JUL 31 2010
GAZ132>134-312145-
BACON-COFFEE-JEFF DAVIS-
512 PM EDT SAT JUL 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
COFFEE...SOUTHERN JEFF DAVIS AND NORTHWESTERN BACON COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...
AT 512 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST
OF DENTON TO 3 MILES SOUTHEAST OF PRIDGEN...MOVING SOUTHEAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...PRIDGEN...DENTON...BROXTON...WEST GREEN AND DOUGLAS
THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3176 8251 3174 8252 3175 8255 3173 8255
3173 8251 3170 8251 3168 8247 3161 8243
3148 8292 3171 8298 3183 8255
TIME...MOT...LOC 2112Z 333DEG 9KT 3176 8255 3166 8288
TRABERTSpecial weather statement, Jul 31, 4:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT SAT JUL 31 2010
FLZ036-040-312200-
ALACHUA-MARION-
516 PM EDT SAT JUL 31 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND NORTHWESTERN MARION COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...
AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES WEST OF REDDICK...OR 8 MILES SOUTHWEST
OF CITRA...MOVING SOUTHWEST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND SPARR...REDDICK...MICANOPY...MCINTOSH...
LOWELL...LOCHLOOSA...FLEMINGTON...CROSS CREEK...CITRA AND ANTHONY
THROUGH 600 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2922 8242 2923 8240 2948 8241 2947 8255
2949 8256 2967 8236 2954 8205 2948 8205
2951 8198 2946 8188 2928 8208 2926 8215
2915 8238
TIME...MOT...LOC 2116Z 037DEG 6KT 2935 8224
PETERSONThunderstorm Wind, Coffee
- When
- July 31, 4:35 PM EST
- Where
- Coffee County, 0.59 mi E of Nicholls
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -82.640
Extensive tree damage occurred in Nicholls between 530 pm and 6 pm local time as a gust front moved through from the northwest and a strong low level rotation traversed the city from the north. After the emergency manager conducted a survey, it was determined that the damage was downburst related. There were several reports of trees that were blown down on cars, and 7 homes suffered damage from trees. The cost of damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 31, 2010$307,000 · 60 kt wind · 11 events
- Flash Flood and Hail in South Carolina, July 31, 2010$232,000 · 75 kt wind · 11 events
- Flash Flood and Hail in Washington, July 31, 2010$81,000 · 0.88 in hail · 6 events
- Lightning Strike in South Carolina, July 31, 2010$100,000 · 1 event
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2010$44,000 · 55 kt wind · 10 events
- Damaging Wind in South Dakota, July 31, 2010$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 31, 2010$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Dakota, July 31, 2010$25,000 · 2 in hail · 6 events
- Damaging Winds in Georgia, July 31, 2010$23,000 · 55 kt wind · 3 events
- Damaging Winds in Tennessee, July 31, 2010$20,000 · 56 kt wind · 2 events
- Hail in Montana, July 31, 2010$6,000 · 1.75 in hail · 10 events
- Flash Flooding and Heavy Rain in Arizona, July 31, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237910.